News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Neutropenia, Factor V Leiden, Elevated DHEA 1012


 fairycakes - Fri Oct 12, 2007 6:22 am

31

F

Neutropenia, Factor V Leiden, Elevated DHEA 1012
Migraines - since 18. Multiple mild to moderate dysplatic Nevi skin biopsies - 11 sites biopsied 2 were re-scooped, and 9 have come back with bad results. 1 more re-scooped this past week as well as another new spot biopsied.

Breast Aug, Tummy Tuck, Bilateral Sagittal Split OsteotomyBunionectomy, Ganglion cyst removal.

2 G Uncles had Alzheimers.
G- Grandmother - Diabetes.
Grandfather - Massive Heart attack Died in his 70's
Grandmother - Lung cancer Died at 73
Mom - brain Aneurism (Berry) Low BP, High Cholesterol.
Dad - Alcoholic Fiberous lesions on lungs, Liver & Kidney. Vitrious Fluid Alcohol levels @ death was .54.
Sister # 1 - 2 tubal pregnancies resulting in hysterectomy.
Syster #2 - Cystic - abnormal cycles.
Sister # 3 - 3 Strokes, cause unknown. Found mild dysplasia on cervix years ago.
Sister #4 - Presented w/ Stroke symptoms found to have Factor V Leiden. Cysts on Ovaries & Uterous, has had many surgeries to remove cysts.

Currently taking ADHD Meds as well as baby Aspirin and vitamin.

Had a shot (K40) injected into cyst on top left portion of head. 09/12/07

Could this shot cause all of these abnormal lab readings?

Labs done on 9/18/07

WBC 2. 5
Ab NEUT 1. 1
Lymphs 47
Elevated DHEA 1012

Labs done on 10/3/07
WBC 3. 3
Abs Mono 158
Abs Eos 13

Neutrophil Antibody flow cytometry Neutrophil Ab
Lab test -- None Detected.
 Dr. Tamer Fouad - Fri Oct 12, 2007 3:44 pm

User avatar Hello,

I don't think these results would be related to your injection. I am not sure but if by K-40 you mean Kenalog-40 (Triamcinolone acetonide), then this is a corticosteroid hormone (glucocorticoid). To start off with a local injection would have minimal systemic effects. Glucorticoids tend to cause lymphopenia as opposed to neutropenia. Some systemic steroids may even cause apparent neutrophilia (increase in neutrophil counts) due to something known as decreased neutrophil margination.

On the other hand it would not interfere with your DHEA-s result. DHEA-s is a steroid hormone that arises from the adrenal gland. Hence persistently elevated levels could point to an adrenal gland problem such as adrenal hyperplasia.

Please update this thread and let us know what your doctor thinks.

Best regards,
 fairycakes - Fri Oct 12, 2007 5:47 pm

Hi Dr. Fouad,

Thanks for your quick response.

I did mean Kenalog-40. The injection was localized to the cyst on my head. The report I have from my Dr. says .5 cc next to it as well as a few other abbreviations that are hard to read.

I do have an appointment with a Hematologist towards the end of this month, and will definitely post a response to let you know what is found.

I am also working on setting up an Endo appt as well as a follow-up with OB-GYN.

Are Corticosteroids okay to be used with someone found to have the Factor V Leiden Mutation? I just recently was confirmed to have the mutation, but had the shot before the blood tests.

Thanks so much for your time and your help.
 Dr. Tamer Fouad - Mon Oct 15, 2007 12:46 am

User avatar Hello again,

As I am sure your doctor must have told you, the presence of factor V leiden causes a person to have a higher tendency to develop clots (hypercoagulability). This risk varies depending on whether you have one copy (heterozygous) or two copies (homozygous) of gene mutated. Homozygous patients are very rare but have a much higher tendency to for clots.

The important thing here is to avoid any other risk factors for clots. This includes avoiding contraceptive pills with estrogen, avoid smoking. Conditions such as pregnancy and surgery may also increase the risk of clot formation and you would need to inform your doctor for him to keep a close eye on your coagulation profile and maybe even give you prophylaxis therapy.

While steroids in general can increase the risk of thrombosis, I wouldn't think that locally injected steroids would affect your condition. It also would not explain the other findings you mentioned.

Keep us updated!
 fairycakes - Tue Oct 16, 2007 6:09 am

Hi Dr. Fouad,

The blood test showed the heterozygous type. My doctor hasn't told me much, I was reffered to a Hematologist and am now waiting for my appointment date to arrive.

I know that the possibilities are endless with what could be going on, but the two things that scare me the most are cancer and lupus, and those are two words that have been brought up.

Because I've had to be patient (which I am not very good at) to find out what all these results mean, I've been trying to gather as much information as possible so that I can ask the right questions and have a basic knowledge to understand the responses when I go to my upcoming appointments.

My recent (within the last five years) family medical history is interesting to say the least, and I am trying to ensure I am healthy and doing all I can to stay in shape and keep my body working properly. Watching my sister never really recover from her strokes at such a young age, and waiting for my mom to come out of brain surgery opened my eyes to a very unhealthy lifestyle. I had quit smoking years ago, but have changed many other factors since then. I do not drink(never really did), I eat a healthy diet (I'm definitely within the height & weight standards), I exercise 6 days a week so I know I'm physically fit.

Again, I am just trying to make sure I have a basic knowledge so that I can understand the answers to my questions when I go into my appointments. I will definitely post again and let you know what's going on. Thanks so much for writing back about the Factor V Leiden.

Have a great day!
 fairycakes - Wed Nov 07, 2007 10:28 pm

Hi Dr. Fouad,

I saw the Hematologist last week and my counts were all back within the normal limits! :) YEAH!!! I go back in three months for another look just to ensure the counts are still good. The Dr. thinks that I probably had a viral infection that did not present with symptoms and it caused my counts to be low. I was just happy to hear that the counts were normal.

I've learned quite a bit about the Factor V Leiden, no HRT for me when that change of life occurs, informing Doctors before any surgeries so that blood thinners can be prescribed if necessary. I also learned that I've dodged quite a few bullets having two children and having the types of surgeries that I have had. I'm lucky I have had no problems.

I felt very blessed walking out of the Doctors office after my appointment.

Thanks for answering my questions. I appreciate your help and your wisdom.
 Dr. Tamer Fouad - Wed Nov 07, 2007 10:39 pm

User avatar Congratulations fairycakes!

All the team here at Doctors Lounge is very happy for you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here